Oklahoma, 2023Hail and Damaging Wind in Oklahoma, May 12, 2023
May 12, 2023 · NWS TSA · 2 events in 2 counties and zones
Strong to severe thunderstorms developed over north central Oklahoma during the afternoon of the 12th, near a dry line that sharpened over the area. Thunderstorms gradually developed into northeastern Oklahoma during the late evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed over north central Oklahoma during the afternoon of the 12th, near a dry line that sharpened over the area. Thunderstorms gradually developed into northeastern Oklahoma during the late evening. The strongest storms produced large hail up to quarter size and damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 12, 9:02 PM CST, 48 minutes earlier.
Area forecast discussion, May 12, 9:02 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1002 PM CDT Fri May 12 2023
...New SHORT TERM...
.SHORT TERM...
(The rest of tonight)
Issued at 956 PM CDT Fri May 12 2023
Short term model guidance has been of little assistance with
regard to convective evolution this afternoon and evening. Current
trends suggest that convection across the far northwest part of
our forecast area may be attempting to grow upscale, and it
remains possible that a significant MCS may yet evolve from this
activity and accelerate east or southeast overnight. This is not a
sure thing however, so we will just have to wait and see how
things evolve over the next few hours. For this update, have
adjusted pops between now and 06Z to reflect current and expected
trends, and have also raised overnight low temperatures some.
&&
.LONG TERM...
(Tomorrow through Friday)
Issued at 215 PM CDT Fri May 12 2023
An active weather pattern will persist through the upcoming
weekend and for much of the week ahead, with daily chances for
showers and thunderstorms continuing. The area will remain in
between upper level ridging in the southeastern United States and
an upper level low in eastern New Mexico and West Texas tomorrow
night and into Sunday, which should focus any threat for locally
heavy rain across the western half to two-thirds of the forecast
area. The upper level pattern will transition to more of a
northwest flow regime toward the middle of next week, with periods
of higher rain chances associated with disturbances within that
flow. An upper low moving through the Northern Plains and into the
Upper Midwest toward the end of the week will drag a cold front
through the region Friday into Saturday, likely bringing a period
of cooler and drier air.
&&
.AVIATION...
(00Z TAFS)
Issued at 648 PM CDT Fri May 12 2023
Mid and high clouds are expected to increase in coverage again
this evening and overnight as convection to the west spreads
across Eastern Oklahoma and Northwest Arkansas. Within the
convection...a period of MVFR conditions are possible with gusty
variable winds. There still remains some uncertainty with how the
storms evolve through the night and for now have added Tempo
groups for timing. By Saturday morning...much of the activity
should be weakening/exiting across Southeast Oklahoma and
Northwest Arkansas. Behind the precip...scattered mid and high
clouds are forecast into the morning hours Saturday. Mid morning
through the day Saturday...additional mid level cumulus clouds are
forecast to redevelop with southerly to southwesterly winds. There
are additional chances for convection again Saturday and have
added Prob30 groups for timing.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 69 85 66 83 / 50 50 40 70
FSM 72 87 68 87 / 30 50 20 60
MLC 69 83 64 83 / 50 60 40 50
BVO 67 85 61 83 / 70 30 40 70
FYV 68 85 63 85 / 30 50 20 70
BYV 69 86 65 85 / 30 50 20 70
MKO 68 83 65 83 / 50 50 40 60
MIO 68 84 65 84 / 50 40 30 70
F10 67 82 64 82 / 50 60 40 60
HHW 69 83 66 84 / 30 50 40 40
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...03
LONG TERM....22
AVIATION...20
Hazardous weather outlook, May 12, 4:09 PM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
509 PM CDT Fri May 12 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
509 PM CDT Fri May 12 2023
...SEVERE WEATHER POSSIBLE THIS EVENING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
TORNADO.
RISK...Limited.
AREA...Eastern Oklahoma and West Central Arkansas.
ONSET...This Evening.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Evening.
HEAVY RAIN.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...This Evening.
DISCUSSION...
Scattered thunderstorms are expected to develop across parts of
eastern Oklahoma early this evening, and eventually move into
parts of western Arkansas later this evening or overnight. The
greater severe weather threat will likely be with storm
development from central into northeast Oklahoma early this
evening, shifting to the south and east by late evening and
overnight. Large hail and damaging winds will be the primary
threats, though a non-zero threat of tornadoes may develop with
more organized activity. Locally heavy rainfall may result in some
localized flooding issues as well. The overall severe weather
threat will gradually diminish by late this evening into the
overnight hours.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY through THURSDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Daily chances of thunderstorms will continue into next week as the
weather pattern remains unsettled. The greatest potential for
thunderstorms will be over the weekend as an upper disturbance
lifts north across west Texas, and a deep moist southerly flow
aloft persists. Locally heavy rain will be the main concern during
this time. However, a few storms may become strong to marginally
severe. Thunderstorm potential may begin to decrease some toward
the middle of next week as the upper flow pattern changes. A
frontal boundary pushing in from the north will likely raise storm
chances again by late next week.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, May 12, 8:17 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
917 PM CDT Fri May 12 2023
OKZ054-130245-
Osage OK-
917 PM CDT Fri May 12 2023
...Strong thunderstorms will impact portions of northwestern Osage
County through 945 PM CDT...
At 917 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles north of Pearsonia to 3 miles northeast
of Burbank to 8 miles south of Kaw City. Movement was southeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Shidler... Burbank...
Pearsonia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.
&&
LAT...LON 3699 9616 3665 9650 3656 9679 3666 9688
3675 9669 3699 9643
TIME...MOT...LOC 0217Z 298DEG 9KT 3691 9644 3672 9667 3665 9686
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 12, 8:22 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
922 PM CDT Fri May 12 2023
OKZ059-130300-
Pawnee OK-
922 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of south central Pawnee
County through 1000 PM CDT...
At 922 PM CDT, Doppler radar indicated a strong thunderstorm near
Quay, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Pawnee... Blackburn...
Maramec... Skedee...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.
&&
LAT...LON 3643 9679 3636 9653 3635 9654 3635 9655
3633 9657 3632 9657 3630 9656 3616 9663
3616 9682 3625 9682
TIME...MOT...LOC 0222Z 203DEG 19KT 3619 9673
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 12, 8:46 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
946 PM CDT Fri May 12 2023
OKZ054-059-130330-
Osage OK-Pawnee OK-
946 PM CDT Fri May 12 2023
...Strong thunderstorms will impact portions of northern Osage and
northwestern Pawnee Counties through 1030 PM CDT...
At 946 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles west of Elgin to 2 miles east of Burbank
to 3 miles northeast of Marland. Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fairfax... Shidler...
Burbank... Elgin...
Foraker... Bigheart...
Pearsonia... Sooner Lake...
Southwestern Kaw Lake... Webb City...
Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.
&&
LAT...LON 3669 9706 3670 9703 3668 9694 3672 9692
3674 9681 3700 9647 3700 9607 3668 9636
3640 9703 3651 9703 3651 9701 3653 9698
3655 9690 3658 9689 3660 9692 3658 9698
3659 9705 3660 9704 3668 9706
TIME...MOT...LOC 0246Z 234DEG 19KT 3699 9636 3668 9669 3659 9711
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 12, 9:01 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1001 PM CDT Fri May 12 2023
OKZ059-130330-
Pawnee OK-
1001 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of south central Pawnee
County through 1030 PM CDT...
At 1001 PM CDT, Doppler radar indicated a strong thunderstorm over
Maramec, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Pawnee... Hallett...
Terlton... Maramec...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.
&&
LAT...LON 3637 9652 3635 9654 3635 9655 3634 9657
3632 9657 3630 9656 3630 9650 3619 9648
3618 9680 3632 9682
TIME...MOT...LOC 0301Z 257DEG 13KT 3625 9671
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 12, 9:36 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1036 PM CDT Fri May 12 2023
OKZ054-130415-
Osage OK-
1036 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northeastern Osage
County through 1115 PM CDT...
At 1035 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
west of Bigheart, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Bigheart... Hulah...
Wah Sha She State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3700 9600 3678 9600 3680 9642 3689 9645
3700 9612
TIME...MOT...LOC 0335Z 251DEG 22KT 3683 9633
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 12, 9:45 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1045 PM CDT Fri May 12 2023
OKZ054-059-130445-
Osage OK-Pawnee OK-
1045 PM CDT Fri May 12 2023
...Strong thunderstorms will impact portions of central Osage and
northwestern Pawnee Counties through 1145 PM CDT...
At 1044 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles southeast of Pearsonia to 5 miles east of
Sooner Lake. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Pawhuska... Fairfax...
Shidler... Ralston...
Burbank... Pearsonia...
Sooner Lake... Sunset Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3650 9703 3651 9701 3653 9699 3653 9696
3655 9692 3655 9690 3658 9689 3660 9691
3678 9669 3682 9643 3679 9616 3644 9655
3644 9670 3639 9703
TIME...MOT...LOC 0344Z 255DEG 28KT 3675 9638 3644 9693
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Pawnee
- When
- May 12, 9:50 PM CST
- Where
- Pawnee County, 1 mi W of Pawnee
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.330, -96.818
Strong thunderstorm wind damaged a carport and blew down a tree.
Hail, Osage
- When
- May 12, 9:53 PM CST
- Where
- Osage County, 1.15 mi W of Pawhuska Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.670, -96.441
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 20232 injured · EF2 · 59 events
- Rip Current in Oregon, May 12, 20231 death · 1 event
- Tornado and Hail in Nebraska, May 12, 2023$800,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, May 12, 2023EF2 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 12, 2023EF2 · 10 events
- Flash Flood and Damaging Wind in Iowa, May 12, 2023$500,000 · 52 kt wind · 3 events
- Tornadoes and Flash Flood in Iowa, May 12 to 14, 2023$35,000 · EF0 · 29 events
- Tornado and Flash Flood in Oklahoma, May 12 to 13, 2023$20,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 12, 2023$37,000 · 53 kt wind · 9 events
- Flash Flooding and Damaging Winds in Texas, May 12 to 13, 202361 kt wind · 25 events
- Heat in Washington, May 12 to 16, 202320 events
- Flash Flood and Flood in Texas, May 12, 20231 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089509, 1093714.